Drug allergy definition
Allergic reactions are the hyper-immune response of our immune system to foreign (antigenic) substances. When certain foreign substances are introduced to the body, the immune system is triggered. (The immune system protects us from substances that may harm the body.) A hyper-immune response may result in allergic reaction symptoms. Medications are foreign substances and some of their components may trigger the immune systems of some people.
What are the signs and symptoms of an allergy to drug (medication) allergy?
Drug allergic reactions are similar to allergic reactions resulting from food and other substances that we ingest. A person’s genetic make-up helps determine what they are allergic to, and the severity of their allergies. Allergic reactions, including drug allergy reactions, can be mild, moderate or even deadly.
- Mild drug allergy reactions include:
More serious reactions involve swelling of lips, tongue that can cause difficulty breathing (anaphylaxis) that can lead to death.
Other signs and symptoms of drug allergies include:
- Abdominal cramps
- Low blood pressure
Drug allergies may occur at any time during drug treatment. This means that the allergic reaction may occur after the first exposure to the drug or when the drug is taken again in the future.
To what types of drugs are people most allergic?
Any drug or a component in a drug can cause an allergic reaction.
Drugs that most commonly cause allergic reactions include:
Other drugs that may cause an allergic reaction include:
Sometimes the allergic symptoms are caused by a component or substances used for packaging or administering the drug that triggers the allergy. Components of drugs that commonly cause allergies include:
- Egg proteins
- Latex (in the packaging of drugs)
Is there a test for drug (medication) allergies?
Most times drug allergies are identified based on the time proximity of the reaction to administration of the drug and patient history. If the drug is stopped and the symptoms also stop; then the logical conclusion is that the drug caused the allergic reaction. Skin testing can also be used to verify that the drug is causing the allergy. If it is a drug that the patient needs and there are no other alternatives, careful skin testing can be done to determine if the person is truly allergic to the drug.
What is the treatment for a drug (medication) allergy?
The first step is to stop the drug you suspect is causing the signs and symptoms.
- For skin reactions such as rashes and itching antihistamine creams (for example Benadryl) or steroid creams (for example, hydrocortisone) are used. Oral antihistamines and steroids are used for more bothersome symptoms.
- Antihistamines injections and or steroids are given for serious allergic reactions.
- For life threatening anaphylactic reactions which involve difficulty breathing, epinephrine is given usually intramuscularly.
In situations where a drug is needed and there are no alternatives an allergist can attempt to desensitize the individual by gradually giving very small amounts of the drug and increasing the amount over a time.
What should I do if I have an allergic reaction to a drug?
Contact your doctor if you develop a rash, itching, hives or any symptom related to drug allergy. If your lip or tongue swells or if you have shortness of breath go the emergency room immediately. Do not drive yourself, call 911.
Pichler, W.J., MD. “Drug allergy: Classification and clinical features.” UpToDate. Updated: Jun 23, 2014.
Medically Reviewed by a Doctor on 11/21/2016